Georgia, 2012Hail and Damaging Winds in Georgia, May 31, 2012
May 31, 2012 · NWS CHS · 4 events in 2 counties and zones
Isolated to scattered thunderstorms developed across portions of southeast Georgia ahead of the afternoon sea breeze.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed across portions of southeast Georgia ahead of the afternoon sea breeze.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 31, 9:36 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, May 31, 9:36 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1036 AM EDT THU MAY 31 2012
.SYNOPSIS...
WEAK ATLANTIC HIGH PRESSURE WILL GIVE WAY TO A COLD FRONT MOVING
THROUGH THE AREA FRIDAY NIGHT...FOLLOWED BY HIGH PRESSURE THROUGH
THE WEEKEND. ANOTHER COLD FRONT WILL GRADUALLY ADVANCE INTO THE
SOUTHEAST THROUGH THE FIRST HALF OF NEXT WEEK...AND HIGH PRESSURE
COULD BUILD INTO THE REGION AGAIN AROUND MIDWEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATE THIS MORNING...SHOWER ACTIVITY FROM EARLIER THIS MORNING HAS
DIMINISHED AND MOSTLY CLEAR SKIES ARE IN PLACE ACROSS THE FORECAST
AREA. TODAY...THE REGION WILL BE CAUGHT IN THE BROAD SW FLOW AHEAD
OF AN ORGANIZING TROF BACK TO THE WEST. AT THE SURFACE...S TO SE
FLOW WILL DOMINATE THE AREA...AND WITH EXCELLENT SURFACE HEATING
INLAND SHOULD SET THE STAGE FOR A WELL DEVELOPED SEA BREEZE THIS
AFTERNOON. AS FAR AS CONVECTIVE CHANCES ARE CONCERNED...THE
THINKING CONTINUES TO FAVOR SE GA FOR ISOLATED SHOWERS/STORMS.
THIS AREA HAS SOMEWHAT BETTER DEEP LAYER MOISTURE AND MODEL
SOUNDINGS INDICATE THE POTENTIAL FOR MORE SURFACE BASED
INSTABILITY. IN FACT...SOUNDINGS FOR SOUTHERN SC SHOW MUCH WARMER
MID LEVELS AND ONLY LOW END CAPE VALUES AT BEST. ISOLATED
SHOWERS/STORMS ARE EXPECTED TO START DEVELOPING ACROSS SE GA IN
THE EARLY AFTERNOON AND WILL BE AIDED BY SPEED CONVERGENCE ALONG
THE SEA BREEZE. FLOW IN THE 0-6 KM LAYER IS QUITE WEAK AND ANY
STORMS THAT DO DEVELOP WILL EXHIBIT SLOW MOTION. THE OVERALL
THREAT OF STRONG TO SEVERE STORMS IS LOW...BUT THERE IS A GOOD
AMOUNT OF DRY AIR SUPPORTING DCAPE VALUES UPWARDS OF 1000 J/KG.
SO...ANY STORMS THAT DEVELOP COULD PRODUCE SOME GUSTY WINDS. LOW
LEVEL THICKNESSES ARE CONSIDERABLY HIGHER THAN WEDNESDAY...AND
SUPPORTIVE OF HIGHS IN THE LOW TO MID 90S. THE PROGRESSIVE SEA
BREEZE WITHIN THE BACKGROUND SOUTHERLY FLOW SHOULD PREVENT AREAS
CLOSER TO THE COAST FROM FULLY REALIZING THE THICKNESS
POTENTIAL...BUT STILL EXPECT AREA SUCH AS CHARLESTON AND SAVANNAH
TO WARM INTO THE LOW 90S BEFORE COOLING BEHIND THE SEA BREEZE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...ANY ISOLATED EVENING CONVECTION IN THE SOUTHWEST ZONES
WILL LIKELY DISSIPATE AS DIURNAL HEATING/INSTABILITY WANES AFTER
SUNSET. A PROMINENT SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD
FRONT WILL BE STEADILY APPROACHING FROM THE WEST THROUGH EARLY
FRIDAY MORNING...HOWEVER BEST FORCING AND DEEP MOISTURE WILL STILL
BE WELL OUTSIDE OF THE FORECAST AREA BY DAYBREAK FRIDAY. FORECAST
MODEL SOUNDINGS INDICATE LOW LEVEL MOISTURE BECOMING TRAPPED
BENEATH THE INVERSION LATE TONIGHT...POSSIBLY SUPPORTING STRATUS
AND LIGHT FOG DEVELOPMENT. LOW TEMPERATURES WILL AGAIN BE QUITE
MILD...ONLY FALLING INTO THE UPPER 60S AND LOWER 70S.
FRIDAY INTO FRIDAY NIGHT...AN APPROACHING UPPER TROUGH AND
ASSOCIATED SURFACE COLD FRONT WILL SUPPORT SCATTERED TO BROKEN
CONVECTION ESPECIALLY DURING THE AFTERNOON/EVENING. THERMODYNAMIC/
KINEMATIC PARAMETERS SUPPORT MULTICELL THUNDERSTORMS CAPABLE OF
PRODUCING EPISODES OF DAMAGING WIND GUSTS AND LARGE HAIL.
ACCORDINGLY...AREAS ALONG AND NORTH OF INTERSTATE 16 REMAIN IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS...AND WE WILL CONTINUE TO
ADDRESS THIS THREAT WITHIN THE HAZARDOUS WEATHER OUTLOOK.
POPS REMAIN UNCERTAIN. WHILE THUNDERSTORMS COULD BECOME
NUMEROUS...JUSTIFYING LIKELY OR HIGHER POPS...GUIDANCE HAS TRENDED
TOWARD LOWER POPS...SUGGESTING THAT BEST COVERAGE OF THUNDERSTORMS
WILL REMAIN NORTH OF THE REGION. FOR NOW...CAPPED HIGHEST POPS IN
THE 40-50 PERCENT RANGE FRIDAY AFTERNOON INTO FRIDAY EVENING.
SATURDAY...IN THE WAKE OF COLD FROPA A DRIER AIR MASS FEATURING
DEWPOINTS IN THE MID 50S TO LOWER 60S WILL OVERSPREAD THE REGION.
SOME GUIDANCE SUGGESTS THAT SUFFICIENT MOISTURE WILL PERSIST TO
SUPPORT ISOLATED SHOWERS/THUNDERSTORMS ESPECIALLY WHERE SEA BREEZE
CONVERGENCE DEVELOPS NEAR THE COAST. THIS SCENARIO JUSTIFIES
NON-ZERO POPS...BUT GIVEN THE INCREASINGLY DRY/CAPPED ENVIRONMENT
HELD POPS BELOW 15 PERCENT WITH NO EXPLICIT MENTION OF
PRECIPITATION. TEMPERATURES SHOULD TOP OUT IN THE MID TO UPPER 80S.
SATURDAY NIGHT SHOULD FEATURE BELOW NORMAL TEMPERATURES IN THE LOWER
TO MID 60S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE UNSEASONABLY DRY AIR MASS WILL REMAIN IN PLACE SUNDAY.
TEMPERATURES WILL RECOVER INTO THE UPPER 80S TO LOWER 90S... BUT
DEWPOINTS WILL REMAIN IN THE UPPER 50S/LOWER 60S. POPS ARE
ESSENTIALLY ZERO SUNDAY.
NEXT WEEK...A BLOCKING PATTERN WILL DEVELOP...ALLOWING A LONGWAVE
UPPER TROUGH TO AMPLIFY OVER THE EAST. THIS TROUGH WILL GRADUALLY
PUSH A SLOW-MOVING SURFACE COLD FRONT INTO THE SOUTHEAST DURING THE
FIRST HALF OF THE WEEK. THUS...INTRODUCED SLIGHT CHANCE POPS DURING
THE MONDAY AND TUESDAY TIME FRAME...AND HIGHER POPS COULD EVENTUALLY
BE REQUIRED FOR A PORTION OF THAT TIME PERIOD. EVEN AS HIGH PRESSURE
EXPANDS FROM THE NORTH AROUND MIDWEEK...STRONG DRYING IS NOT
INDICATED...AND LOW CHANCE POPS ARE JUSTIFIED. OVERALL...THIS
PATTERN WILL NOT FAVOR ANY HOT/HUMID WEATHER...AND TEMPERATURES
SHOULD REMAIN CLOSE TO OR EVEN SLIGHTLY BELOW NORMAL NEXT WEEK.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
ODDS FAVOR VFR THROUGH MUCH OF THE 12Z TAF PERIOD. ISOLATED
THUNDERSTORMS COULD DEVELOP IN THE KSAV VICINITY THIS
AFTERNOON...THUS INTRODUCED CBS AND VCTS DURING THE 17Z-21Z
PERIOD. LATE TONIGHT...LOW LEVEL MOISTURE COULD SUPPORT GROUND FOG
AND/OR STRATUS WITH DEGRADED FLIGHT CATEGORIES...BUT
PROBABILITY/FORECAST CONFIDENCE REMAIN INSUFFICIENT FOR A
PESSIMISTIC FORECAST.
EXTENDED AVIATION OUTLOOK...A COLD FRONT WILL CROSS THE REGION LATE
FRIDAY AND FRIDAY NIGHT...LIKELY RESULTING IN BRIEF SUB-VFR FLIGHT
CONDITIONS IN SHRA/TSRA. OTHERWISE...VFR.
&&
.MARINE...
TODAY...THE PRESSURE GRADIENT WILL BE RELATIVELY WEAK FOR THE
START OF THE DAY...ALLOWING WIND FIELDS TO BE MOSTLY DRIVEN BY
SEABREEZE DEVELOPMENT THIS AFTERNOON. TONIGHT...AS A STRONG COLD
FRONT STEADILY PROGRESSES FROM THE WEST...SOUTH/SOUTHWEST FLOW
WILL INCREASE ACROSS THE MARINE ZONES. DESPITE ANY WEAK SURGING
AHEAD OF THE APPROACHING SYSTEM OVERNIGHT...WIND SPEEDS ARE STILL
EXPECTED TO REMAIN 15 KT OR LESS...WITH SEAS NO MORE THAN 2 OR 3
FT.
FRIDAY AND FRIDAY EVENING...A TIGHT SURFACE PRESSURE GRADIENT
BETWEEN ATLANTIC HIGH PRESSURE AND AN APPROACHING COLD FRONT FROM
THE WEST AND NW WITH SUPPORT S/SW WINDS IN THE 15-20 KT
RANGE...CAUSING SEAS TO BUILD TO 3-5 FT. MARGINAL SMALL CRAFT
ADVISORY WINDS COULD DEVELOP FRIDAY AFTERNOON INTO FRIDAY
EVENING...BUT THE PROBABILITY REMAINS INSUFFICIENT TO JUSTIFY A
SMALL CRAFT ADVISORY WITHIN THE EARLY THURSDAY MORNING FORECAST
PACKAGE.
MARINERS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF STRONG TO SEVERE
T-STORMS IN ADVANCE OF THE COLD FRONT...ESPECIALLY LATE FRIDAY INTO
FRIDAY NIGHT.
SATURDAY AND SUNDAY...WEAK HIGH PRESSURE WILL BUILD FROM THE WEST AS
THE COLD FRONT PULLS FAR AWAY TO THE EAST AND SE. A LIGHT OFFSHORE
WIND REGIME WILL PREVAIL...WITH NO MORE THAN WEAK SEA BREEZE
CIRCULATION DEVELOPING EACH AFTERNOON.
MONDAY AND TUESDAY...A SLOW-MOVING COLD FRONT WILL APPROACH FROM THE
NORTH. SOUTH TO SOUTHWEST WINDS WILL PREVAIL. MONDAY...WINDS MAINLY
10 KT OR LESS WILL BE ACCOMPANIED BY 1-2 FT SEAS. TUESDAY...WINDS
SHOULD INCREASE AND SEAS WILL BUILD...INTRODUCING A LOW PROBABILITY
FOR SMALL CRAFT ADVISORY CONDITIONS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...BSH
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 31, 2:53 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
353 AM EDT THU MAY 31 2012
AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>052-010800-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
353 AM EDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEVERE THUNDERSTORMS...A COLD FRONT WILL PUSH THROUGH THE REGION
LATE FRIDAY AND FRIDAY NIGHT. AHEAD OF THE COLD FRONT...A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS AND
LARGE HAIL FRIDAY AFTERNOON INTO FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Special weather statement, May 31, 12:35 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EDT THU MAY 31 2012
GAZ101-116-118-SCZ047-048-051-311815-
BEAUFORT-COASTAL JASPER-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND
JASPER-
135 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BRYAN...
JASPER...CHATHAM AND BEAUFORT COUNTIES THROUGH 215 PM EDT...
AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BLOOMINGDALE...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLOOMINGDALE...GARDEN CITY...I-16/I-95 INTERCHANGE...MEINHARD...
MELDRIM...MONTEITH...POOLER...PORT WENTWORTH...RINCON...SAVANNAH
AIRPORT...STILLWELL...HARDEEVILLE AND PURYSBURGH...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.
&&
LAT...LON 3241 8126 3228 8098 3205 8121 3214 8141
TIME...MOT...LOC 1735Z 213DEG 8KT 3216 8126
BSH
Local storm report, May 31, 12:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
154 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL PORT WENTWORTH 32.15N 81.18W
05/31/2012 E0.50 INCH CHATHAM GA PUBLIC
MULTIPLE REPORTS OF HAIL SMALLER THAN DIMES
&&
EVENT NUMBER CHS1200272
FWALocal storm report, May 31, 12:56 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
156 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND GST SAVANNAH AIRPORT 32.14N 81.20W
05/31/2012 M51 MPH CHATHAM GA ASOS
MEASURED WIND GUST OF 44 KNOTS AT SAVANNAH
INTERNATIONAL
&&
EVENT NUMBER CHS1200273
FWAHail, Chatham
- When
- May 31, 12:57 PM EST to 12:58 PM EST
- Where
- Chatham County, 0.58 mi W of Port Wentworth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.150, -81.180
The public reported quarter size hail at the intersection of Highway 30 and Highway 21 in Port Wentworth.
Thunderstorm Wind, Chatham
- When
- May 31, 1:11 PM EST to 1:12 PM EST
- Where
- Chatham County, 0.69 mi N of Garden City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.130, -81.170
One tree down across the roadway at Wildwood Drive and Smith Avenue.
Hail, Long
- When
- May 31, 3:40 PM EST to 3:41 PM EST
- Where
- Long County, 8.17 mi SE of Bayview
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.610, -81.640
Quarter size hail fell on State Road 57 about one mile south of the Tibet Baptist Church.
Thunderstorm Wind, Long
- When
- May 31, 3:40 PM EST to 3:41 PM EST
- Where
- Long County, 8.17 mi SE of Bayview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.610, -81.640
Several trees down and blocking the road at State Road 57 about one mile south of the Tibet Baptist Church.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, May 31, 20121 injured · $102,000 · 50 kt wind · 7 events
- Damaging Winds in Tennessee, May 31, 2012$115,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Florida, May 31, 2012$25,000 · 50 kt wind · 18 events
- Hail and Damaging Winds in Louisiana, May 31, 2012$38,000 · 1 in hail · 6 events
- Damaging Wind in Missouri, May 31, 2012$30,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$19,000 · 1.75 in hail · 10 events
- Dust Devil in Hawaii, May 31, 2012$20,000 · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$11,000 · 1 in hail · 9 events
- Damaging Winds in Tennessee, May 31, 20121 injured · $1,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2012$9,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 31, 20121 in hail · 6 events
- Damaging Winds in Louisiana, May 31, 2012$5,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384483, 384485, 384484, 384486.